Alert archive / Connecticut / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

May 16, 2021

NWS Boston/Norton, MA issued this special weather statement at May 16, 2021, 12:32 PM EDT. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2021, 12:32 PM EDT (16:32 UTC)
Expired
May 16, 2021, 1:15 PM EDT
In force
43 min
Issued by
NWS Boston/Norton, MA

The radar

The Brookhaven radar (KOKX), 84 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

735 
WWUS81 KBOX 161632
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
1232 PM EDT Sun May 16 2021
 
CTZ002-161715-
Hartford CT-
1232 PM EDT Sun May 16 2021

...STRONG THUNDERSTORMS DEVELOPING...

At 1231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol, moving southeast at 10 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
New Britain, Bristol, Southington, Glastonbury, Newington,
Wethersfield, Farmington, Berlin, Rocky Hill, Plainville and
Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4177 7292 4167 7258 4163 7261 4163 7271
      4161 7271 4159 7275 4158 7276 4157 7280
      4155 7282 4157 7285 4155 7284 4155 7286
      4156 7288 4156 7295 4164 7294 4164 7299
      4168 7299
TIME...MOT...LOC 1631Z 300DEG 8KT 4166 7290 

$$

Belk

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at May 16, 10:04 AM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, May 16, 10:04 AM EDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1004 AM EDT Sun May 16 2021

.SYNOPSIS...
High pressure remains over the Eastern USA the next few days,
providing mainly fair warm weather. Widely scattered showers or
thunderstorms are possible each afternoon through Tuesday as a
couple of weak disturbances move through. Even warmer air arrives
for mid and late week with high temperatures reaching the 80s.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

10 am update...

We will continue to see better coverage and a bit more robust
showers and isolated thunderstorms today given better moisture and
marginally better instability parameters. Dewpoint depressions,
while still wide, are smaller this morning, in the 15 to 20 degree
range. Model soundings indicate the inversion will mix out between
10 am and noon, so we should see a blossoming of clouds and showers
near or just after that.

Previous Discussion...

Made a few changes to the existing forecast in terms of PoPs/Wx.

Water vapor imagery shows a couple of shortwave disturbances
aloft, one over eastern NY/interior New England and the next
pulling into the eastern Gt Lakes. The low-level water vapor
product shows a lot more low to mid-level moisture (more mid-
level clouds around) than we've seen in recent days. The
combination of the troughing, strong diurnal heating and the
better mid-level moisture may prove more favorable for a
somewhat better coverage of pop-up showers and thunderstorms, if
still scattered. Actually there is fairly strong/coherent
multi-model signal (06z NAM, its 3-km counterpart, several HRRR
cycles and the HREF) for a band of scattered showers and
embedded thunder forming along a convergence zone from a rough
Hartford- Providence-Plymouth line northward to a Springfield-
Worcester-Norwood line between 2-7 PM. Upped PoPs in this area
to around 30-40 percent, with more of a 20ish PoP elsewhere.
Progged sfc- based CAPE values still look fairly low at no
better than around 600 J/kg. Mid- level lapse rates on the other
hand are still fairly steep. If storms can materialize as
progged, mainly isolated to widely scattered in coverage given
generally drier air in place, they could be capable of brief
gusty winds given the inverted-V profile and drop outflows.
Signals further north of the described area seem more nebulous.
Something to monitor as we move into the day today, though most
should be dry at any given point.

4 AM update...

High pressure maintains dry surface air across the region, although
dew points will be in the 40s...noticeably higher than yesterday. A
couple of weak upper disturbances will pass overhead today. Some mid-
level clouds were already overhead during the early morning and
should linger into the morning hours. As on previous days, solar
heating and a -24C temp at 500-mb will create enough instability to
generate lift. Enough moisture above 850-mb to generate diurnal
clouds and possibly a shower. Note that CAPE values will be 200-500
J/Kg and LI values around -1...and Total-totals around 54. Will
maintain the forecast of chance or slight chance pops for showers or
a thunderstorm. Nothing big, and most of the day will be quiet.

Main question for high temps involves the morning clouds. If they
expand and form an overcast, it will delay the significant heating
until the clouds can be thinned. That would lead to somewhat less
warmth today. Otherwise... last evening soundings at Albany and
Upton NY showed mixing reaching at least to 700-mb, with temps at
that level equiv to 8-9C at 850-mb. That would support max temps in
the mid 70s. The mixing profile suggests going little higher, with
near-adiabatic lapse rates reaching to near 600-mb. Will forecast
mid to upper 70s, except cooler at the Cape/Islands/coast.

Potential for a weak sea breeze along the coast this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Tonight...

With sunset, expect clouds and any showers to dissipate. Mostly
clear skies and light wind will allow temperatures to dip. Dew
points in the mid to upper 40s will allow min temps in the mid 40s
to low 50s.

Monday...

High pressure shifts along the USA East Coast Monday. This will
again provide mostly dry weather with warm temperatures. Mixing from
700-mb would continue to tap an 850-mb equiv temperature of 9C,
supporting mid 70s.

Cross sections show the moisture above 850-mb continues, so
that daytime heating would generate more diurnal clouds. Model
soundings show no capping. Convective parameters are showing a
little more favorable than today, with CAPE of 400-600 J/Kg, LI
of minus 2, and Total-totals of 56. So continue the forecast of
chance shower/thunderstorm for the afternoon.

With light flow, will continue to mention sea breeze potential for
the afternoon along the coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...

* Spotty, isolated showers eastern MA Tues, but many stay dry.

* Turning quite warm and dry mid to late week. Multi-day stretch of
  low-mid 80s highs are looking probable away from the immediate
  coast Wed-Fri. Humidity levels low with full sun on most days.

Details:

Monday Night into Tuesday Night:

This period will still have some semblance of 500 mb height falls,
as a stronger shortwave trough moves into at least northern New
England on Tues. There's some variation across the models on the
trough's southward advance. May be enough to blossom isolated aftn
showers across eastern and northeastern MA. But less-steep mid-level
lapse rates compared to the those for today and Monday look to only
support shallow convective growth, and many otherwise stay dry. By
and large, essentially a continuation of the same diurnal trends
we've seen repeated ad-nauseum the last handful of days, with
clearing at night. Do have to watch for patchy fog near the South
Coast as well as moisture levels inch slightly higher.

Likely to be the coolest periods in this long-term forecast period.
High temperatures though should reach well into the 70s in the
interior, and spots near 80F could be achievable with 850 mb temps
being about a degree or two warmer than Monday. Upper 60s to mid 70s
near the coasts. Lows in the lower 50s each night.

Wednesday into the Weekend:

Strong multi-model and ensemble agreement in much of this period on
an amplified 500 mb anticyclone centered over the central
Appalachians, with ridging extending northward up into Hudson Bay.
Progged 500 mb heights across New England around 582-586 dm fall
into the 90th to 95th climatological percentile, reflective of a
rather anomalous ridge. 850 mb temps are generally in the mid teens
Celsius range, and full sun on most days and strong suppressive
subsidence should support a multi-day stretch of at least low-mid
80s for highs across the interior Wed into Fri with 70s near the
coasts, and a few inland upper 80s could be achievable. In terms of
the temperature distribution, even the 10th percentile NBM supports
highs Wed-Thu in the lower 80s. Given this, and the strength of the
ridge, there is reasonably high confidence in the high temperature
forecast for mid to late week, and westerly flow should keep sea
breeze far enough offshore to bring this type of warmth all the way
to the coast. Humidity levels are low and still comfortable with
dewpoints in the upper 40s to mid 50s, so really just a nice stretch
of pleasant early summer warmth without the stickiness. Ridge tends
to flatten somewhat late in the week into the weekend, and I started
to temper highs down into the upper 70s to low 80s for that point.

On PoPs, have advertised a largely dry forecast for this period.
There again are few (if any) predictable larger-scale mechanisms for
showers/storms to develop. That said, we will have to keep tabs on
what should be a fairly convectively active Western Gt Lakes and
Plains region, for shortwaves to round the ridge and potentially
move into New England. The GFS indicates this potential the most
aggressively around Fri-Sat timeframe, while the international
guidance is dry. But those features are too unpredictable at this
range to offer up anything other than a dry forecast.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

12z TAF Update:

Today: High confidence.

Mainly VFR. Do have to watch for possible SHRA/VCTS between a
rough HFD-PVD-PYM line northward to CEF-ORH-OWD line between
17-22z. Too low-confidence to include in TAFs but may need to
be considered in later updates/amendments. Light SW winds, with
sea-breezes near the coast.

Tonight...

VFR with clouds and showers dissipating. Light wind.

Monday...

Much like today. Light west to southwest wind. VFR with clouds
developing from the solar heating. Bases 7-thousand to
10-thousand feet. Scattered showers and widely scattered
thunderstorms during the afternoon.

Potential for sea breeze development once again.

KBOS TAF...High confidence in TAF. South-southeast sea breeze
estimated for 15Z/11AM through the evening. Low-prob SHRA/VCTS
around 19-23z.

KBDL TAF...High confidence in TAF. Somewhat better chances for
SHRA/VCTS 17-23z.

Outlook /Monday Night through Thursday/...

Monday Night: VFR.

Tuesday: VFR. Slight chance SHRA.

Tuesday Night through Thursday: VFR.

&&

.MARINE...
Short Term /through Monday/...

High pressure centered over the waters will maintain light winds and
seas through Monday. Scattered showers and widely scattered
thunderstorms are possible each afternoon, diminishing toward sunset.

Outlook /Monday Night through Thursday/...

Monday Night: Winds less than 25 kt.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers.

Tuesday Night: Winds less than 25 kt. Areas of seas approaching
5 ft.

Wednesday through Thursday: Winds less than 25 kt. Seas locally
approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...WTB/Loconto
NEAR TERM...WTB/Loconto/BW
SHORT TERM...WTB
LONG TERM...Loconto
AVIATION...WTB/Loconto
MARINE...WTB/Loconto
Hazardous weather outlook, May 16, 4:33 AM EDT, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 AM EDT Sun May 16 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-170845-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
433 AM EDT Sun May 16 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-170845-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 AM EDT Sun May 16 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, May 16, 12:32 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1232 PM EDT Sun May 16 2021

CTZ002-161715-
Hartford CT-
1232 PM EDT Sun May 16 2021

...STRONG THUNDERSTORMS DEVELOPING...

At 1231 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol, moving southeast at 10 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
New Britain, Bristol, Southington, Glastonbury, Newington,
Wethersfield, Farmington, Berlin, Rocky Hill, Plainville and
Burlington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

These storms may intensify and become capable of producing damage.
Stay tuned for updated statements and possible warnings.

&&

LAT...LON 4177 7292 4167 7258 4163 7261 4163 7271
      4161 7271 4159 7275 4158 7276 4157 7280
      4155 7282 4157 7285 4155 7284 4155 7286
      4156 7288 4156 7295 4164 7294 4164 7299
      4168 7299
TIME...MOT...LOC 1631Z 300DEG 8KT 4166 7290

Belk

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:38 PM EDTSpecial Marine WarningBOX15 min
May 16, 5:30 PM EDTSpecial Weather StatementBOXMiddlesex45 min

Nearby

Special Weather Statements in Connecticut, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.